Alert archive / Idaho / Special Weather Statements in 2021

Special Weather Statement, NWS Pocatello, ID

September 10, 2021Butte County, Idaho

NWS Pocatello, ID issued this special weather statement at Sep 10, 2021, 4:21 PM MDT for Butte County, Idaho. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 10, 2021, 4:21 PM MDT (22:21 UTC)
Expired
Sep 10, 2021, 4:45 PM MDT
In force
24 min
Issued by
NWS Pocatello, ID
Hail
0.25 in
Wind
40

County Butte County, ID

The radar

The Pocatello radar (KSFX), 144 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 10.4 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2021-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2021-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -90 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3036 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-90 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

406 
WWUS85 KPIH 102221
SPSPIH

Special Weather Statement
National Weather Service Pocatello ID
421 PM MDT Fri Sep 10 2021
 
IDZ052-067>070-102245-
Challis/Pahsimeroi Valleys ID-Arco/Mud Lake Desert ID-
Lost River Range ID-Beaverhead/Lemhi Highlands ID-
Lost River Valleys ID-
421 PM MDT Fri Sep 10 2021

...A line of thunderstorms will impact portions of northeastern 
Custer, northwestern Jefferson, northeastern Butte and western Clark 
Counties through 445 PM MDT...

At 419 PM MDT, Doppler radar was tracking a line of thunderstorms 
along a line extending from 19 miles southwest of Lemhi to 8 miles 
east of Arco. Movement was northeast 25 to 35 mph.

HAZARD...Winds in excess of 40 to 50 mph creating blowing dust, 
         lightning, and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Northwest Inl, Darlington, Summit Reservoir, Clyde, Edie School, Lone
Pine, Howe and Meadow Peak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4468 11404 4449 11381 4442 11353 4445 11345
      4432 11334 4423 11332 4423 11282 4442 11284
      4448 11278 4451 11272 4447 11244 4373 11271
      4386 11277 4365 11328 4468 11416
TIME...MOT...LOC 2219Z 310DEG 27KT 4461 11384 4368 11314 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

TW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this special weather statement went out at Sep 10, 2:21 PM MDT, 2 hours earlier.

Area forecast discussion, Sep 10, 2:21 PM MDT, 2 hours before
Area Forecast Discussion
National Weather Service Pocatello ID
221 PM MDT Fri Sep 10 2021

.SHORT TERM...Today through Monday.
An upper level low moves through the area this afternoon into
tomorrow morning. Expect scattered showers and thunderstorms this
afternoon into early evening. Small hail and lightning are
expected. The biggest impact will be winds of 25 to 35 mph with
gusts of 50 mph plus with stronger thunderstorms this afternoon
into the early evening. We are in a marginal risk for severe
thunderstorms for this afternoon into evening for severe
thunderstorms with winds greater than 58 mph. The first wave of
thunderstorms is hitting Burly currently look at radar imagery and
a second wave or line of thunderstorms is back by Gooding Idaho. A
third line, which likely will be mostly showers and weaker when
it hits us, is back on the Idaho/Oregon line currently.

Lingering showers are expected into Saturday for our eastern
areas especially along the Wyoming border, with chances decreasing
throughout the day. Saturday night again offers some slight
chances for some showers and isolated thunderstorms for the
southeast highlands, driven by unstable conditions persisting
along the Utah border. Temperatures Saturday cool by about ten
degrees associated with a more west/northwest flow. This brings
more seasonable conditions back for the period and the start of
next week. An upper level trough works through Northern Montana
for Sunday into Monday, bringing chances for isolated rain showers
and thunderstorms for the Eastern and Southern Highlands, with
minimal impacts expected.
Wyatt

&&

.LONG TERM...Tuesday through next Friday.
Expect an overall low impact period with overall dry conditions
and periodically breezy afternoons. Tuesday will be slightly
breezy in northwest flow. Wednesday into Thursday a dry trough
passes over northern Idaho. Wednesday and Thursday each afternoon
expect near critical relative humidity and near critical winds,
especially for the Central mountains and the Arco desert areas.
Models show another system late Thursday into Friday with moderate
winds and light precipitation across our northern areas. Expect
70 to 80s with cooler mountain temperatures through the period.
Wyatt

&&

.AVIATION...Gusty winds and showers/storms are beginning to develop
across eastern Idaho. Winds in the 15-25 kt range, with higher
gusts, seem probable through about 11/02Z. After this time,
gradient winds will subside but thunderstorm outflow wind
potential will continue. Expecting thunderstorm potential to
increase over the next few hours and continue into the late
evening. Greatest concern will be for gusty winds in and around
thunderstorms. Localized MVFR/IFR reductions will be possible with
storms. As we move towards daybreak Saturday, conditions will
begin to improve with gradually clearing skies and precip moving
out of the region.
McKaughan

&&

.FIRE WEATHER...Expecting scattered thunderstorms to develop
through the afternoon and continue into the overnight hours. Red
Flag Warnings remain in effect for all of eastern Idaho until
10PM. Gusty outflow winds up to 50 mph will be possible with the
strongest of storms. Cooler weather is expected for the weekend
along with higher afternoon RHs so no fire weather concerns are
anticipated. Winds do look like they will become breezy on Monday
and continue into much of next week. Temperatures have been
trending up the last few forecasts so now looks like afternoon RHs
may hover near critical levels in spots so will have to monitor
for potential Red Flag concerns as we get a bit closer in time.
McKaughan

&&

.AIR STAGNATION...All air quality alerts have been lifted across
the area due to improved air quality conditions. The HRRR smoke
model shows improved air quality today with precipitation and
southerly flow.The model then shows slightly degraded air quality
in westerly flow early Saturday. However, when the upper flow
aloft becomes northwesterly by Saturday afternoon the model shows
improved air quality. That said, the northwesterly flow doesn't
look to last long. Models show westerly to southwesterly flow by
Sunday afternoon which will bring back smoke from California by
Sunday evening into Monday.
Wyatt

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 10 PM MDT this evening for IDZ410-411-413-
422-425-427-475-476.

&&

In the hours before

Special weather statement, Sep 10, 4:04 PM MDT, 17 minutes before
Special Weather Statement
National Weather Service Pocatello ID
404 PM MDT Fri Sep 10 2021

IDZ052>054-058-062-102230-
Arco/Mud Lake Desert ID-Upper Snake River Plain ID-
Marsh and Arbon Highlands ID-Blackfoot Mountains ID-
Lower Snake River Plain ID-
404 PM MDT Fri Sep 10 2021

...Strong thunderstorm outflows will impact portions of northwestern
Caribou, southwestern Jefferson, north central Bannock, eastern
Butte, northeastern Power, northwestern Bonneville, west central
Madison and central Bingham Counties through 430 PM MDT...

At 402 PM MDT, Doppler radar was tracking a strong line of
thunderstorm outflows from Pocatello to Idaho Falls moving northeast
at 30 to 40 mph.

HAZARD...Wind gusts of 45 to 55 mph with blowing dust, lightning and
         pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Idaho Falls, Blackfoot, Rigby, Goshen, Ammon, Shelley, Iona, Ucon,
Menan, Firth, Lewisville, Rose, Southeast Inl, Fort Hall Putnam
Lodge, Fort Hall Buffalo Lodge, Fort Hall Eagle Lodge, Fort Hall
Lincoln Creek Lodge, Taber, Fort Hall Townsite and Rockford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4293 11259 4373 11270 4362 11211 4386 11193
      4304 11179
TIME...MOT...LOC 2202Z 211DEG 18KT 4343 11233

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

TW
Local storm report, Sep 10, 4:16 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
416 PM MDT FRI SEP 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND GST     10 SSE HOWE             43.65N 112.91W
09/10/2021  M70 MPH          BUTTE              ID   MESONET

            MESONET STATION NRF INL NAVAL REACTORS
            FACILITY.

&&
Special weather statement, Sep 10, 4:16 PM MDT, 5 minutes before
Special Weather Statement
National Weather Service Pocatello ID
416 PM MDT Fri Sep 10 2021

IDZ051-052-054-055-068-069-102245-
Eastern Magic Valley ID-Arco/Mud Lake Desert ID-
Shoshone/Lava Beds ID-Lost River Range ID-Lower Snake River Plain ID-
Lost River Valleys ID-
416 PM MDT Fri Sep 10 2021

...A strong line of thunderstorm outflows will impact portions of
southeastern Blaine, southern Butte, northwestern Power, western
Bingham and northeastern Minidoka Counties through 445 PM MDT...

At 413 PM MDT, Doppler radar was tracking a strong line of
thunderstorms just north of Coldwater extending north to near Arco,
moving northeast at 25 to 35 mph.

HAZARD...Wind gusts of 50 to 55 mph creating blowing dust,
         lightning, and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Arco, American Falls Reservoir, Atomic City, Craters Of The Moon,
Central Inl, Southwest Inl, Springfield, Butte City, Sterling, Big
Southern Butte, Bear Trap Airport, Pilar Butte and Coxs Well Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4276 11336 4351 11356 4386 11277 4307 11259
TIME...MOT...LOC 2213Z 233DEG 84KT 4325 11300

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

TW
Local storm report, Sep 10, 4:18 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
418 PM MDT FRI SEP 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND GST     10 SSE HOWE             43.65N 112.91W
09/10/2021  M70 MPH          BUTTE              ID   MESONET

            MESONET STATION NRF INL NAVAL REACTORS
            FACILITY.

&&
Local storm report, Sep 10, 4:20 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
420 PM MDT FRI SEP 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0344 PM     TSTM WND GST     6 S SUN VALLEY          43.60N 114.32W
09/10/2021  M65 MPH          BLAINE             ID   MESONET

            MESONET STATION OHOI1 6 S SUN VALLEY OHIO
            GULCH.

&&
Special weather statement, Sep 10, 4:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pocatello ID
421 PM MDT Fri Sep 10 2021

IDZ052-067>070-102245-
Challis/Pahsimeroi Valleys ID-Arco/Mud Lake Desert ID-
Lost River Range ID-Beaverhead/Lemhi Highlands ID-
Lost River Valleys ID-
421 PM MDT Fri Sep 10 2021

...A line of thunderstorms will impact portions of northeastern
Custer, northwestern Jefferson, northeastern Butte and western Clark
Counties through 445 PM MDT...

At 419 PM MDT, Doppler radar was tracking a line of thunderstorms
along a line extending from 19 miles southwest of Lemhi to 8 miles
east of Arco. Movement was northeast 25 to 35 mph.

HAZARD...Winds in excess of 40 to 50 mph creating blowing dust,
         lightning, and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Northwest Inl, Darlington, Summit Reservoir, Clyde, Edie School, Lone
Pine, Howe and Meadow Peak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4468 11404 4449 11381 4442 11353 4445 11345
      4432 11334 4423 11332 4423 11282 4442 11284
      4448 11278 4451 11272 4447 11244 4373 11271
      4386 11277 4365 11328 4468 11416
TIME...MOT...LOC 2219Z 310DEG 27KT 4461 11384 4368 11314

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

TW

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 2:47 AM MDTRed Flag WarningPIHBannock, Bear Lake, Bingham, Blaine, Boise, Bonneville and 19 more19 hr
Sep 10, 2:26 PM MDTSpecial Weather StatementPIHMinidoka34 min
Sep 10, 2:50 PM MDTSpecial Weather StatementPIHBingham, Power25 min
Sep 10, 3:09 PM MDTSpecial Weather StatementPIHBlaine36 min
Sep 10, 3:15 PM MDTSpecial Weather StatementPIHBannock, Bingham, Jefferson, Power45 min
Sep 10, 3:18 PM MDTSpecial Weather StatementPIHBlaine, Lincoln, Minidoka27 min
Sep 10, 3:45 PM MDTSpecial Weather StatementPIHBlaine, Butte, Custer, Minidoka30 min
Sep 10, 4:00 PM MDTSevere Thunderstorm WarningPIHButte, Clark, Fremont, Jefferson, Madison30 min
Sep 10, 4:04 PM MDTSpecial Weather StatementPIHBingham26 min
Sep 10, 4:16 PM MDTSpecial Weather StatementPIHButte29 min
Sep 10, 4:23 PM MDTSevere Thunderstorm WarningPIHPower24 min
Sep 10, 4:28 PM MDTSevere Thunderstorm WarningPIHClark, Fremont, Jefferson14 min
Sep 10, 4:34 PM MDTSpecial Weather StatementPIHBonneville, Jefferson, Madison26 min
Sep 10, 4:42 PM MDTSpecial Weather StatementPIHButte33 min
Sep 10, 4:46 PM MDTSpecial Weather StatementPIHPower29 min

Nearby

Special Weather Statements in Idaho, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.